How long do chemotherapy side effects last?

A fellow caregiver asked...

I was diagnosed with breast cancer (stage 3A) at age 49 and had a double mastectomy 5/21/08 followed by 6 rounds every 3 weeks of A-C-5FU chemo drugs from 7/14/08-11/4/08. I had trouble right away with what I now consider "chemo fog". My MD tried changing the anti-emetic cocktail to see if it would improve. My 5th and 6th rounds were particularly brutal with side effects. I ended up on home IV fluids for dehydration a month after my last round of chemo. Then gradually the "fog" turned into more. What I now term "chemo brain". Can not concentrate, get overstimulated easily, poor short term memory, difficulty finding words I want to use and difficulty expressing what I am trying to say, no concept of time and can not multi task - I can only do one thing at a time and that one thing takes me at least twice as long as it did before. I still have other residual chemotherapy side effects that are tolerable such as dry mouth, poor sense of smell, constipation. Has anyone else had this this far past the completion of chemo? Any ideas? I am not even safe to drive in my neighborhood (3-5 miles) most days and never a long distance (10+ miles) driving trip. I am curious why it got worse and is clearing up so slow after the chemo has been completed. I don't know day to day or even hr to hr how bad it's going to be. I do see improvement overall when I look back to how it was in 1/09. But this is very frustrating. I want to return to work and be able to drive myself around again. Just curious as to others experiences. And it took me almost 30 minutes to enter this info with many corrections using spell check. I am a college grad, so I am not an idiot!

Expert Answer

Bonnie Bajorek Daneker is author and creator of the The Compassionate Caregiver's Series, which includes "The Compassionate Caregiver's Guide to Caring for Someone with Cancer," "The Journey of Grief," "Handbook on Hospice and Palliative Care," and other titles on cancer diagnosis and end of life. She speaks regularly at cancer research and support functions, including PANCAN and Cancer Survivor's Network. She is a former member of the Executive Committee of the CSN at St. Joseph's Hospital of Atlanta and the Georgia Chapter of the Lymphoma Research Foundation.

First off, thank you for your well-written email. I can certainly hear your frustration.

Secondly, there is no question you should get a second opinion on the after effects of your chemotherapy by another oncologist, outside of the practice of your current oncologist. A second opinion can either validate that the healing process is normal, albeit slow, or help you correct it if it's not. Either way, you'll have some expectations about what's coming next.

Remember, you have been through a tremendous amount.  You've had major surgery and powerful chemotherapy, both of which will affect you for some time.

Additionally, you've likely had prescriptions. With pain medication often comes constipation and cloudy thinking, so if you are still taking these medicines, consider talking to your doctor about changing them. Make sure you're drinking enough water and exercising a little, even just walking around the neighborhood.

Try exercising your mind, too. Here are a couple of exercises to try: crossword puzzles, word searches, Sudoku, and jigsaw puzzles.  Don't beat yourself up if you can't finish one of these at one sitting. Just do it for a few minutes a day. Build up when you're feeling comfortable. You may also want to try to follow a recipe. Go very slowly, measuring each ingredient and putting it together deliberately. Like muscles, sometimes you have to train your mind to work harder. Progress will likely come with time.